1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Panic attacks or hypos?

Discussion in 'Ask A Question' started by aliceclaresmith, Apr 7, 2021.

  1. aliceclaresmith

    aliceclaresmith MODY · Member

    Messages:
    8
    Likes Received:
    4
    Trophy Points:
    23
    Over the past few weeks I have been having late morning/midday panics where I am convinced that my BG is low - the majority of the time, it isn't. I think because it happened once and really scared me, I now keep being convinced that something is happening and then I panic. Has anyone else ever had situations like this?
     
    • Hug Hug x 1
  2. Juicyj

    Juicyj Type 1 · Expert
    Retired Moderator

    Messages:
    8,611
    Likes Received:
    6,857
    Trophy Points:
    198
    Hello @aliceclaresmith If your fairly new to hypos then the sensation can be alarming as your body releases adrenaline which creates the feeling of panic to alert you to this drop, as long as your testing then you can reassure yourself if it isn't a hypo, but it is a useful hormone to keep you alert to going low and keeping hypo awareness, however if your levels are dropping quickly then you can also feel the same sensation, although you won't actually be going hypo.

    When I was first diagnosed type 1 I remember the feeling only too well, it was quite scary, it does get better over time, however if you are exercising alot perhaps consider foods that provide a slow release of glucose to help keep your levels more stable.
     
    • Like Like x 5
  3. aliceclaresmith

    aliceclaresmith MODY · Member

    Messages:
    8
    Likes Received:
    4
    Trophy Points:
    23
    Thank you - that's really useful. I was diagnosed with diabetes about 8 years ago but I haven't experience hypo's until recently. I think I will have a re-think of my diet and think about incorporating more slow release carbs. It's interesting that the body can give the sensation of a hypo when levels are dropping even into normal levels also - thank you for this.
     
    • Like Like x 2
  4. Juicyj

    Juicyj Type 1 · Expert
    Retired Moderator

    Messages:
    8,611
    Likes Received:
    6,857
    Trophy Points:
    198
    I have seen non diabetic athletes suffer the same 'low sensation' too after exerting themselves too much during exercise, again they would of been dropping into hypo territory but the bodies response to deliver glucose hadn't quite kicked in, so had needed glucose. Are you carrying a hypo treatment with you at all times too ? Like glucotabs, I find it's best to treat hypos with a medication rather than sweets as the tendency is to over treat if not taking the required dose of 3 tablets to correct.
     
    • Agree Agree x 1
  5. kvetiny

    kvetiny Type 1 · Well-Known Member

    Messages:
    149
    Likes Received:
    64
    Trophy Points:
    68
    I've never panicked about hypos as I've always had excellent awareness and I can deal with them soon on. Since I've had the libre I have more knowledge of what my blood sugars are doing around the clock. This should be a good thing but it just makes me more miserable as I constantly see double figures day and night. When I drop too low my libre will tell me I'm at 2.3 mmols. I have lost all hypo awareness and don't wake up in the middle of the night anymore when the drop too low and the libre does nothing to tell me. I've begun to panic about hypos now.
     
    • Hug Hug x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook